Medication-Induced Dystonic Reactions Clinical Presentation

Updated: Jun 29, 2016
  • Author: John Michael Kowalski, DO; Chief Editor: Asim Tarabar, MD  more...
  • Print
Presentation

History

Dystonic reactions most often occur shortly after initiation of drug treatment or an increase in drug dose; 50% occur within 48 hours of initiation of treatment, and 90% occur within 5 days. A literature review by Hawthorne and Caley found among published reports of extrapyramidal reactions associated with serotonergic antidepressant therapy—not only dyskinesia but also akathisia, dyskinesia, parkinsonism, and mixed extrapyramidal reactions—that the reactions typically developed within 30 days of either the start of treatment or a dosage increase. [7]

Risk factors for drug-induced dystonic reactions include a family history of dystonia, a recent history of cocaine or alcohol use, or treatment with a potent dopamine D2 receptor antagonist (eg, fluphenazine, haloperidol). [8, 9] Incecik et al report a case in which albendazole induced a dystonic reaction that cleared up with discontinuation of the drug. [6]

Obtain history from others if patient is not able to speak.

Obtain medication history, including new medications and/or dosage increases.

Next:

Physical

Physical examination findings may include any of the following:

  • Oculogyric crisis, deviation of eyes in all directions
  • Buccolingual crisis
  • Protrusion of tongue
  • Trismus
  • Forced jaw opening
  • Difficulty in speaking
  • Facial grimacing
  • Torticollis, usually associated with oculogyric and buccolingual crisis
  • Opisthotonic crisis
  • Lordosis or scoliosis
  • Tortipelvic crisis - Typically involves hip, pelvis, and abdominal wall muscles, causes difficulty with ambulation

Mental status is unaffected.

Vital signs are usually normal.

Remaining physical examination findings are normal.

Previous
Next:

Causes

Neuroleptics (antipsychotics), antiemetics, and antidepressants are the most common causes of drug-induced dystonic reactions. [10, 11, 12, 13, 14] Acute dystonic reactions have been described with every antipsychotic. Alcohol and cocaine use increase risk. [15, 16] Cases involving other drugs have been reported, including methylphenidate and carbamazepine. [17, 18]

Predisposing factors include a family history of dystonia and viral infection.

Previous